Returning back to Cerazette after pharmacy mix up

side-effects

#1

I started on the pill three years ago. The first one I took was combined and my school sent me to a therapist due to my mood being so depressive. She asked about my medication but ignored the fact I took the pill. Later on in sessions she asked again about my pill and suggested for me to stop. I did, and almost instantly was back to ‘normal’.
My periods were horrible, regular, week long, and I have to change a tampon AND a towel every hour, so I went back on a pill but this time POP. It was great! No side effects at all and meant I could keep studying dance without having to worry about bleeding.
However, this is where is takes a turn… My pharmacy at home gave me a years supply and it ran out during the February of uni this year. I went to the surgery and they gave me a 3 month prescription of a completely different pill. Due to me having such a bad reaction to the first one I took, I was nervous, I explained and asked questions if this pill was similar. I got told “You either take it or that’s it I throw it away, your choice” so I took it.
3 months later we were in lockdown and I had to ask for a prescription back at home. They gave me Cerazette and a years supply. I was relieved. I started spotting which didn’t happen the first time and my mood swings/anxiety have shot through the roof. I’m unsure if, eventhough I’ve taken this POP before, the spotting was due to being in the first 6 months, as well as the mood swings, OR if I should give my body a break and find a non-hormonal alternative? I’m incredibly scared and worried about going back into the depressive hole similar to my first experience. I understand the evidence doesn’t support this theory, but in my case it was true.
Do you think I should come off? Find an alternative? Just let my periods ‘reset’ and then try again? or carry on taking it?


#2

Hello @caitmoore

Many thanks for your question. As you say, although the evidence does not show a causal link between the progestagen only pill and mood changes, there is quite a lot of anecdotal evidence to suggest a relationship that we do not yet understand.

It is reassuring that you did well on a desogestrel containing pill before, but I understand the concern about the mood changes starting again and particularly your concern that they might get worse.

As far as I can see you have the following options:

  1. Continue the desogestrel and monitor your mood closely - keeping a record of how you feel every day could help. If you do this then you should think about doing simple investigations for the bleeding like an STI screen and make sure you are up to date with your smear tests etc. You can do this at your doctors or a local sexual health clinic.

  2. Try something else entirely e.g. a hormone coil which will reduce your bleeding and generate less circulating hormone. A non-hormonal coil will make your periods heavier so that does not sound like a good option. The implant or injectable could work but also increases risk of bleeding.

I don’t think there would be a good reason to stop and re-start. There is very little evidence that ‘giving your body a break’ would make any difference.

Hope helpful

Paula